Heat, Berkeley
- When
- August 13, 12:00 PM EST to 4:00 PM EST
- Where
- Berkeley forecast zone
- Reported by
- ASOS
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
Heat indices around 105 were reported at the Martinsburg Airport.
A southerly flow around high pressure ushered in unseasonably hot and humid conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southerly flow around high pressure ushered in unseasonably hot and humid conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 9:27 AM EST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1027 AM EDT Sat Aug 13 2016
.SYNOPSIS...
High pressure remains over the western Atlantic through the
weekend. A weakening cold front will drop across the Mid Atlantic
before dissipating early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Morning surface analysis remains almost unchanged from the the
previous two days. High pressure anchored off the SC coast is
pumping warm moist air up the eastern seaboard. A warm front is
draped across northern NY state to southern NH. Low pressure
center has migrated from OK Friday to southern Lake MI today with
a cold front from IL to LA.
Excessive Heat Warning in effect for the DC and Baltimore metro
areas today, with Heat Advisories in effect for a good portion of
the remainder of the CWA for today. Steady warm air and moisture
advection will result in the warmest day this week along with dew
points in the mid to upper 70s.
Outside of the heat concerns today, yet another day of high CAPE/low
shear with scattered thunderstorms possible, mainly west of the I-95
corridor. The abundance of moisture in the atmosphere will lead to
heavy rainfall in any shower/thunderstorm that does develop.
By tonight, thunderstorm activity will diminish. Lows remaining
in the lower 80s and combined with dew points hovering in the mid
70s, in the cities heat indices will remain in the 90s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An Excessive Heat Watch is in effect Sunday for the I-95 corridor
between DC and Baltimore. Latest model suite showing that temps on
Sunday slightly cooler than today, with 850mb temps 1-2 degrees
lower. The surface high and ridging combo continue to minimize
the progression of the cold front from the west, with the latest
thinking is that the boundary does not move into the region until
Monday morning. This uncertainty will play into the temps and dew
points across the region on Sunday. Right now, have high temps
slightly cooler than today which combined with dew points in the
mid 70s, will result in solid heat advisory criteria across most
of the CWA. Whether the heat indices will reach 110 remains
uncertain and as such will maintain the Watch as is.
As the boundary sinks south through the region Sunday night into
Monday, expect that showers and thunderstorms will be possible.
Again, any shower or thunderstorm capable of producing heavy
rainfall. With the boundary stalling out Monday, chance PoPs in the
forecast to account for the continuing chances of showers and
thunderstorms. Temps will be a couple degrees cooler as well, though
still with heat advisory criteria potential in the DC metro area.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
There likely will be a washed out surface boundary lingering
nearby during midweek. Meanwhile, 500 mb heights slowly will be
weakening, due in part to several shortwaves traversing the area
in westerly flow. It is problematic at best to time these features.
However, these ingredients with ample moisture transport from the
Gulf of Mexico suggest that there will be a chance of showers and
thunderstorms almost daily. By the end of the week, drier air may
filter south. This will reduce PoPs and contribute to slightly
more sunshine.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions into the new week outside any thunderstorm
activity. Chance of thunderstorms at all sites but KCHO/KDCA
today, with the better chance at KMRB and the Baltimore metro
sites. Chance of thunderstorms Sunday and Monday at all TAF sites.
VFR outside of thunderstorms Tue-Wed.
&&
.MARINE...
Winds increasing just enough this afternoon/tonight to raise a
SCA again on Chesapeake Bay. The SCA gusts may continue on Sunday
but are too marginal to extend the SCA at this time. Sub-SCA
conditions then Monday.
Thunderstorms will be more numerous Tuesday into Wednesday. Some
of these will be strong and carry a gusty wind threat.
&&
.CLIMATE...
All three climate sites had the daily record warm low temperature
broken yesterday. In addition, DCA had the record high temperature
tied.
A quick ranking of 2016 average temperatures Jun 1-Aug 12:
DCA 4th warmest* 80.0 degrees (tied with 2015 and 1980)
Balt 34th warmest 76.8 degrees
IAD 7th warmest 76.7 degrees
*For DC - 5 of the top 6 have been since 2010. Records go back to 1871.
Here is a list of record high temps and record warm low temps for
DCA, BWI, and IAD for today and tomorrow.
Record High: Record High Minimum
For DCA:
Saturday August 13th: 101 in 1881: 79 in 1995
Sunday: August 14th: 100 in 1943: 80 in 2002
For BWI:
Saturday August 13th: 99 in 2002: 79 in 1872
Sunday August 14th: 99 in 1985: 77 in 1947
For IAD:
Saturday August 13th: 98 in 2002: 76 in 1988
Sunday August 14th: 100 in 1985: 75 in 2002
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 11 PM EDT this evening for DCZ001.
Excessive Heat Watch from Sunday afternoon through Sunday
evening for DCZ001.
MD...Heat Advisory until 9 PM EDT this evening for MDZ003-016>018.
Excessive Heat Warning until 11 PM EDT this evening for
MDZ004>006-011-013-014-503>508.
Excessive Heat Watch from Sunday afternoon through Sunday
evening for MDZ011-013-014-504-506-508.
VA...Heat Advisory until 9 PM EDT this evening for VAZ027>031-
036>040-050-051-055>057-501-502.
Excessive Heat Warning until 11 PM EDT this evening for
VAZ052>054-505-506.
Excessive Heat Watch from Sunday afternoon through Sunday
evening for VAZ053-054.
WV...Heat Advisory until 9 PM EDT this evening for WVZ051>053.
MARINE...Small Craft Advisory from 1 PM this afternoon to 11 AM EDT
Sunday for ANZ534-537-543.
&&
UPDATE...WOODY!
PREVIOUS....APS/HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1110 AM EDT SAT AUG 13 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141515- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1110 AM EDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 9 PM FOR THE WASHINGTON DC AND BALTIMORE METRO AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM NOON TO 8 PM SUNDAY FOR THE I-95 CORRIDOR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-141515- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1110 AM EDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR WESTERN MARYLAND...EASTERN WEST VIRGINIA PANHANDLE...WESTERN VIRGINIA AND THE VIRGINIA PIEDMONT FROM 11 AM TO 8 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL HEAT ADVISORIES MAY BE REQUIRED SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
Heat indices around 105 were reported at the Martinsburg Airport.
Heat indices around 105 were reported at observations nearby.
Heat indices around 105 were reported at observations nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656207, 656208, 656209.